Advertisement

KFL&A Chief Medical Officer warns four deaths could be linked to cocaine lace with Fentanyl

Click to play video 'KFL&A Public Health warns toxic drugs are circulating in the region' KFL&A Public Health warns toxic drugs are circulating in the region
Chief medical officer says four deaths in one week could be linked to drugs laced with Fentanyl – Sep 2, 2020

Dr. Kieran Moore the Chief Medical officer for Kingston, Frontenac, Lennox and Addington says the deaths of four men in the area are most likely caused by drugs contaminated with Fentanyl.

“Two of which I’m confident are associated with Fentanyl and we’re waiting for toxicology on the others.”

Those deaths mark a substantial jump in overdose fatalities according to Moore saying the region is averaging two deaths a month from drug overdoses.

Read more: Ministry of Natural Resources and Forestry looking for help to find turtle egg poachers

Moore says one of the reasons they’ve been able to warn the public this quickly is because of an early warning system public health has established.

Moore says he gets e-mails from colleagues working on the front lines, and they electronically monitor EMS overdose calls along with emergency department visits that involve overdoses.

Story continues below advertisement

“That data is monitored on a daily basis and thankfully we’ve got great partnership with Kingston Police, with the coroner system that inform us when deaths have occurred.”

Moore says it appears the drugs laced with Fentanyl is expanding.

“People who had overdosed thought they were taking cocaine. Crystal meth, we know has been laced with Fentanyl in our community, to have another drug laced with Fentanyl is another risk.”

The men that fatally overdosed are all in their late 20’s and early 30’s and were either alone or Naloxone wasn’t on hand Moore told Global Kingston.

Read more: Kingston’s Queen’s University and St. Lawrence College getting ready for the fall semester

The Chief Medical officer says people using drugs should never do so alone and should have Naloxone in case of an emergency.

Moore is also encouraging people to go the safe consumption site in Kingston where medical professionals are present.

“You can use any drug that’s brought in, in a safe environment with clean needles, clean equipment, instruction and help if necessary.”

Moore says paramedics monitor users up to to 30 minutes after using their drugs to make sure there is no untoward effects.

Story continues below advertisement

“Fentanyl is very rapid in onset, very toxic and poisonous, can stop you from breathing from seconds to minutes if you have a toxic dose.”

The safe consumption sites are located at Street Health on Barrack street and Artillery Park on Bagot street.